A FAR Northern man was diagnosed with a rare medical condition in his kidneys after a fish oil tablets overdose.
Cairns Hospital researchers have documented a rare case of a male patient suffering from Wunderlich Syndrome – a spontaneous renal bleed – following a large self-medicated dose of fish oil.
The case, which was recently reported in the British Medical Journal, illustrates the dangers of incorrect or overuse of medicines and drugs, particularly for patients vulnerable to side effects.
Drs Anna Wood and Ibrahim Ismail recently treated a renal dialysis-dependent man in his 70s, who presented to Cairns Hospital’s Emergency Department experiencing severe pain in his back.
Dr Wood said prior to this, the man had been unable to walk due to pre-existing arthritis.
“This was interfering with his life to such a degree, that he was struggling to complete his daily activities,” she said.
“In a bid to relieve his pain, he intentionally consumed more than 10 times the safe amount of fish oil.
“The recommended dosage of fish oil is up to 3000mg per day – in our patient’s case, he had consumed 30,0000mg in one day to try and relieve his hip pain.”
The doctors’ investigations revealed a massive internal bleed in the patient’s kidneys, a rare, life-threatening condition known as Wunderlich Syndrome.
The syndrome, which is usually caused by cancer, produces symptoms such as back pain, a drop in blood pressure, and abdominal pain.
The patient was given several blood transfusions and medication to help stabilise his system, which was successful after three days.
Dr Wood said Wunderlich Syndrome could result in haemorrhagic shock if the bleeding was not prevented.
“This can ultimately result in total renal failure, and in some cases, death,” she said.
Dr Wood said while there was evidence that fish oil supplements were useful in managing pain related to osteoarthritis, it needed to be taken in moderation.
“Fish oil is rich in Omega-3 fatty acids, which have been associated with lower rates of heart disease, stroke, and they have also been shown to reduce inflammation,” she said.
“But like all medication, you need to carefully follow medical advice including recommended dosage.”
Dr Wood said the incident also highlighted the dangers of accidental overdose as more than 2,231 drug-induced deaths were reported in Australia in 2021, with 75 per cent (1,675) of them being unintentional.
“Medicines and drugs can be dangerous if used incorrectly or overused,” Dr Wood said.
“You should always take medicine as prescribed or outlined on the packet.”
If you, or someone else has taken an overdose, don’t wait for symptoms to occur: call the Queensland Poisons Information Centre on 13 11 26 to find out what to do next; or if the person has collapsed or isn’t breathing, call Triple Zero (000).